Acute isoniazid poisoning in a child treated with hemodialysis
Isoniazid is widely used as prophylactic and therapeutic anti-tuberculous drug because of its effectiveness and low cost. Acute intoxication with isoniazid is known to cause symptoms of seizures, metabolic acidosis, coma, and even death. We present a case of acute isoniazid poisoning in a seven year old patient who ingested 2100 mg (105 mg/kg) of isoniazid. She was admitted unconscious, with ventilatory insufficiency and convulsions.Both renal and liver function tests were normal. She was intubated and mechanically ventilated. Despite parenteral midazolam and pyridoxine (vitamin B6) treatments convulsions persisted. Then hemodialysis was performed and after hemodialysis convulsions and ventilatory insufficiency disappeared and the patient was conscious and she was extubated. Hemodialysis may be an effective treatment alternative for the isoniazid poisoning cases resistant to pyridoxine infusion.